Alert archive / Washington / River Flood Warnings in 2021

River Flood Warning 3, NWS Portland, OR

January 2, 2021Pacific County, Wahkiakum County, Washington

NWS Portland, OR issued this river flood warning at Jan 2, 2021, 11:35 PM PST for Pacific County, Wahkiakum County, Washington. It took effect at Jan 3, 2021, 2:41 AM PST. It was in force for 7 min.

The area

The outline as issued.

The facts

Issued
Jan 2, 2021, 11:35 PM PST (07:35 UTC)
In effect from
Jan 3, 2021, 2:41 AM PST
Expired
Jan 3, 2021, 2:48 AM PST
In force
7 min
Issued by
NWS Portland, OR
Area
Storm-based polygon
Flood severity
Minor

Counties Pacific County, WA, Wahkiakum County, WA

The radar

The Langley Hill radar (KLGX), 87 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Naselle River near Naselle (NASW1). The gauge peaked at 14.39 ft at Jan 3, 2021, 12:00 AM PST.

actionminormoderatemajor101501/0301/04
Action stage
14 ft
Minor stage
15 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 12010000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

538 
WGUS46 KPQR 030735
FLWPQR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Portland OR
1135 PM PST Sat Jan 2 2021

...The National Weather Service in Portland OR has issued a Flood 
Warning for the following rivers in Oregon...Washington...

  Wilson River near Tillamook affecting Tillamook County.

  Naselle River near Naselle affecting Pacific and Wahkiakum 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional information is available at www.weather.gov.

The next statement will be issued by 745 AM PST Sunday morning.

&&


ORC057-031545-
/O.NEW.KPQR.FL.W.0002.210103T1004Z-000000T0000Z/
/TLMO3.1.ER.210103T1004Z.210103T1200Z.210103T1356Z.UU/
1135 PM PST Sat Jan 2 2021

The National Weather Service in Portland has issued a

* Flood Warning for
  the Wilson River near Tillamook.
* From late tonight until further notice.
* At 10:30 PM PST Saturday the stage was 11.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage just after 
  midnight tonight to 12.5 feet late tonight. It will then fall 
  below flood stage late tonight to 8.6 feet and begin rising again 
  late tomorrow evening. It will rise to 10.0 feet Monday afternoon. 
  It will then fall again and remain below flood stage.
* Impact...Above 12.0 feet, minor flooding of low lying dairy and 
  pasture land north and east of Tillamook can be expected, 
  particularly during high tides.


&&

LAT...LON 4548 12387 4549 12386 4548 12384 4548 12377
      4549 12371 4547 12370 4546 12375 4546 12384

$$

WAC049-069-031545-
/O.NEW.KPQR.FL.W.0003.210103T1041Z-000000T0000Z/
/NASW1.1.ER.210103T1041Z.210103T1200Z.210103T1301Z.NO/
1135 PM PST Sat Jan 2 2021

The National Weather Service in Portland has issued a

* Flood Warning for
  the Naselle River near Naselle.
* From late tonight until further notice.
* At 10:30 PM PST Saturday the stage was 14.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river will rise above flood stage just after 
  midnight tonight to 15.2 feet late tonight. It will then fall 
  below flood stage late tonight to 10.1 feet and begin rising again 
  early Monday morning. It will rise to 10.6 feet Monday afternoon. 
  It will then fall again and remain below flood stage.
* Impact...Above 15.0 feet, expect flooding in numerous lowland 
  areas along the Naselle. Historically, water begins to surround 
  homes along and near the river at this point. A few roads are 
  flooded at this level, including low sections of State Route 4.


&&

LAT...LON 4636 12382 4638 12382 4638 12375 4637 12373
      4636 12375

$$
1 follow-up statement
163 
WGUS86 KPQR 031048
FLSPQR

Flood Statement
National Weather Service Portland OR
248 AM PST Sun Jan 3 2021

...The Flood Warning is cancelled for the following rivers in 
Washington...

  Naselle River near Naselle affecting Pacific and Wahkiakum 
  Counties.

WAC049-069-031200-
/O.CAN.KPQR.FL.W.0003.000000T0000Z-210103T1048Z/
/NASW1.1.ER.210103T1041Z.210103T1200Z.210103T1301Z.NO/
248 AM PST Sun Jan 3 2021

...The Flood Warning for the Naselle River near Naselle has been 
cancelled...

The Flood Warning is cancelled for
  the Naselle River near Naselle.
* At 2:30 AM PST Sunday the stage was 13.9 feet.
* Flood stage is 15.0 feet.
* The river crested at 14.4 feet at 12 AM Sunday.
* Forecast...The river is expected to continue to fall to 11 feet by 
  Sunday evening.


&&

LAT...LON 4636 12382 4638 12382 4638 12375 4637 12373
      4636 12375

$$

13

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this river flood warning went out at Jan 2, 9:04 PM PST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 2, 9:04 PM PST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Portland OR
904 PM PST Sat Jan 2 2021

.SYNOPSIS...An active weather pattern will continue through at least
the middle of next week. A cold front moves onshore late this evening
with increasing rain and wind. Another system impacts the area Sunday
and Sunday night, followed by additional weather systems through
mid-week. A brief break in the action is expected Wednesday night or
Thursday, but a return to wet conditions is likely Friday.

&&

.UPDATE...The front continues to slowly sag south along the coast.
As of 8 PM the front extends southwest from the mouth of the Columbia
River based on NWS doppler radar and surface observations. Wind have
been underperforming forecast and guidance. For the south WA and
north Oregon coast have seen only one spot meet high wind criteria -
NB 101 bridge in Astoria and the winds are now decreasing. Will end
the high wind warning for the south WA coast, and adjusting for model
bias, will end it for the north OR coast as well.  However will keep
the high wind warning going for the Central OR coast as models still
show a decent chance it will occur.  In addition the pressure
gradient will tighten enough there as the front pinches against the
high pressure in northern CA.	Inland...BUFR soundings show little
in the way of momentum transfer to the valley floor even as the front
moves through. NAM 975 mb wind in the valley (mainly central valley)
peak at around 30-35 kt and with little momentum transfer will likely
not see that realized at the surface. So will end the wind advisory
for the Willamette Valley and Clark county as well.  Winds will pick
up a little over the next few hours next expect widespread gusts
above 45 mph in the valley.

.SHORT TERM...Tonight through Tuesday...Early afternoon GOES-17 water
vapor imagery revealed an upper level low pressure area just west of
Hadai Gwaii with an extensive moisture feed across the Pacific into
the Pacific Northwest fed by a strong west upper level jet.

Wind is the first weather concern. The 12Z 4km WRF-GFS has backed off
slightly regarding coastal wind. The 12Z run shows a swath of 50 kt
10m wind gusts along the coast 03Z Sun. By 06Z, this 50-kt core is
located from KTMK to K6S2. There is a dramatic wind shift associated
with the cold front immediately behind the south to southwesterly
wind core max. The current high wind warning timing for the coast
looks on track, but max wind gusts may end up a little lower than
forecast. The WRF-GFS and 19Z HRRR 80m wind product indicate 35-40 kt
gusts this evening through midnight for the Willamette Valley, mainly
south of KSLE. South to southwest wind ramps up in the north
Willamette Valley early this evening and gradually works south
through the remainder of the evening. The HRRR 80m wind gust product
and NBM wind gust forecast suggest 25-35 kt gusts for Clark County.
Will maintain the current advisory at this time. Wind speeds will
quickly drop off behind the cold front. Expect the cold front to
reach KAST around 06Z Sun, KPDX 09Z and KEUG 10Z to 111Z.

The other weather concern will be precipitation and potential hydro
issues. The ECMWF Precipitable water ensemble mean valid 00Z Sun
shows 1.0 to 1.2 inches. Combine this with 50-70 kt 850 mb southwest
flow into the Oregon Coast Range and southwest Washington Willapa
Hills and the result in impressive orographic lift. Per WPC Mesoscale
Precip Discussion, rainfall rates up to 0.5 inches per hour will be
possible on southwest-facing slopes in the higher terrain. In
addition, the GEFS ensemble mean Integrated Water Vapor Transport
(IVT) valid 06Z Sun shows a band of 500-700 kg/m/s directed into much
of the forecast area. The ECMWF IVT valid 06Z has slightly higher
values. Fortunately, this will be a fairly fast-moving cold front
such that these high rainfall rates should be short-lived. Rainfall
totals through early Sun morning will be on the order of 2 to 4
inches for the Oregon Coast Range, Willapa Hills and south Washington
Cascades. The expected QPF looks to be enough to result in minor
flooding on the Grays River. Thus, a flood watch has been issued.

Snow levels have risen to 5000 to 5500 feet early this afternoon per
the Astoria profiler. Snow levels are expected to lower to around
3000 feet overnight in the south Washington Cascades to near pass
level in the Lane County Cascades. However, the bulk of the
precipitation will have already occurred by the time snow levels
start falling. Expect total snowfall by Sun morning on the order of 6
to 12 inches above 5000 feet.

The cold front does not completely go away Sun. The remnants will
reside over southwest Oregon Sun morning and then transition to a
warm front Sun afternoon due to surface low development well
offshore. Rain will increase across the south part of the area late
Sun morning or early afternoon and then lift north. Another cold
front reaches the coast between 06Z and 12z Mon. The 12Z model runs
continue to struggle with the evolution and strength of the surface
low. The GFS has been insistent the past couple of runs developing a
compact sub-990 mb low pres center just west of Cape Arago 18Z Mon.
The NAM shows multiple low pres centers along the baroclinic
boundary, all of which are in the mid to upper 990s. The 12Z ECMWF
ensembles show a high variability regarding surface low placement and
strength. All of which leads to lower-than-average forecast
confidence. It appears a lull in the action occurs Mon night and most
of Tue, followed by another weather system nearing the coast late
Tue.

The long period (18-19 seconds) westerly swell is expected to build
early this morning then last into the afternoon before slowly losing
energy as the dominant wave period drops to 16 to 17 seconds. This
supports keeping the High Surf Advisory for today, and also brings
an enhanced threat of sneakers waves. Weishaar

.LONG TERM...Tuesday night through Saturday...The active weather
pattern continues Tue night and Wed as the 12z deterministic runs are
in general agreement showing another weather system moving through
the area. Some of the model details differ, with the GFS suggesting
another possible coastal wind event while the ECMWF has a much weaker
pressure gradient. The ECMWF MSLP ensemble mean valid 00Z Thu
indicates weak ridging over the area while the deterministic GFS
shows a 980 mb low center near KUIL. Favor the ECMWF ensembles, which
line up reasonably well with the total mean 500 mb cluster analysis.
There is moderate confidence that Wed night through Thu will be
rather quiet, but not confidence enough to go completely dry. Model
discrepancies become more pronounced Fri and Sat. The 12Z model runs
show another frontal system moving into the area Fri. However, the
ECMWF shows a wide range of surface low solutions. The 12Z GFS
solution would suggest another possible high-wind event for the
coast. All in all, rather wet and mild conditions look to persist
through the extended period. Weishaar

&&

.AVIATION...A challenging evening forecast as the front
continues to push southeast inland. The front has moved
significantly slower and appears to be weaker than previously
forecast so winds have been less impressive. Likely will see
widespread mix of VFR/MVFR overnight with IFR conditions along
the central Oregon coast. Inland locations will remain VFR for
the next few hours before eventually becoming MVFR with the
frontal passage. Because this front has yet to really make it's
footprint inland, not quite as sure what the overall impacts
will be. The southerly winds along the coast have been gusting
35-40 kt this evening but are quickly subsiding in the post
frontal environment. The southerly winds inland, especially
through the central and southern Willamette Valley will slowly
ease from the 25-30 kt gusts tonight to near 15 kt by 09Z Sunday,
and even further becoming almost light and variable near
sunrise.

Sunday will hold a bit more settled weather as a very weak ridge
fills in behind the front from tonight. Skies will lift to VFR
around 5000 ft and winds will remain below 15 kt. These
conditions will be short lived though as the remnants of the
front this evening is revived and will bring more showers to the
area towards the end of the period.

For detailed regional Pac NW weather information,
go online to:	       http://weather.gov/zse

KPDX AND APPROACHES...VFR skies will lower to MVFR with the
passage of the front. Expecting rain, potentially intense at
times, through around 10Z Sunday. At times of heaviest rain may
see periods of reduced visibility. Rain and breezy winds will
dissipate by 12Z Sunday. Uncertainty towards the end of the
forecast as another round of showers is possible, but timing is
variable.   -Muessle

&&

.MARINE...Deep low pressure over the southeast Gulf of Alaska
will persist for next several days, maintaining rather active
weather on the coastal waters.

Strong cold front continues to push inland tonight bringing with
it gusty southerly winds and rain. The cold front has passed
Astoria, should make it near Newport around midnight, and past
Florence by 1 or 2 am. Winds will ease quickly behind the front.
Seas will stay at 20 to 25 ft range through early Sunday morning.
After the front has passed, winds with gusts up to 20 kt with
seas subsiding. But, still a lot of long period westerly swell
offshore, so will maintain seas at 17 to 20 ft overnight through
next several days. The storm warning in the northern waters has
been transitioned into a small craft advisory due to winds
easing. A similar trend is likely in the central waters.

More settled weather Sunday as the region sits between fronts.
Warm front to the south will lift back to the north later Sunday
afternoon and Sunday night, with another round of strong gales
possible. May have to revisit as models suggest some potential
of storm force gusts Sunday night, especially south of Cascade
Head. No major headlines at this time given the variability and
the number of changes in the winds in the next 24 hours.

-Rockey/Muessle

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 4 PM PST Sunday for Central Oregon
     Coast-North Oregon Coast.

     High Wind Warning until 1 AM PST Sunday for Central Oregon
     Coast.

     Winter Weather Advisory until 4 AM PST Sunday for Northern
     Oregon Cascades.

     Winter Weather Advisory until 10 AM PST Sunday for Cascades in
     Lane County.

WA...High Surf Advisory until 4 PM PST Sunday for South Washington
     Coast.

     Winter Weather Advisory until midnight PST tonight for South
     Washington Cascades.

PZ...Small Craft Advisory until 10 PM PST Sunday for coastal waters
     from Cape Shoalwater WA to Cascade Head OR out 60 NM.

     Storm Warning until 1 AM PST Sunday for coastal waters from
     Cascade Head OR to Florence OR out 60 NM.

     Small Craft Advisory until midnight PST Sunday night for
     Columbia River Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

In the hours before

Local storm report, Jan 2, 10:56 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1056 PM PST SAT JAN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       FOREST GROVE            45.52N 123.11W
01/02/2021  M1.18 INCH       WASHINGTON         OR   COCORAHS

            TOTAL RAINFALL BETWEEN 8 AM PST AND 10 PM
            PST ON 1/2/2021.

&&

TJK
Local storm report, Jan 2, 10:58 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1058 PM PST SAT JAN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HEAVY RAIN       WILLAMINA               45.08N 123.48W
01/02/2021  M1.04 INCH       YAMHILL            OR   PUBLIC

            RAINFALL SO FAR TODAY.

&&

TJK
Local storm report, Jan 2, 11:00 PM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1100 PM PST SAT JAN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     NON-TSTM WND DMG OREGON CITY             45.34N 122.60W
01/02/2021                   CLACKAMAS          OR   PUBLIC

            TREE DOWN NEAR LINN AVE IN OREGON CITY.

&&

TJK
Local storm report, Jan 2, 11:03 PM PST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1103 PM PST SAT JAN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HEAVY RAIN       LINCOLN CITY            44.98N 124.00W
01/02/2021  M1.96 INCH       LINCOLN            OR   PUBLIC

            24 HOUR RAIN TOTAL IN LINCOLN CITY, AS OF
            10:30 PM PST ON 1/2/2021.

&&

TJK
Local storm report, Jan 2, 11:12 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1112 PM PST SAT JAN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     NON-TSTM WND GST 1 NE OTTER ROCK         44.76N 124.05W
01/02/2021  M82 MPH          LINCOLN            OR   MESONET

            MESONET STATION AR160 CAPE FOULWEATHER.

&&

TJK
Local storm report, Jan 2, 11:13 PM PST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1113 PM PST SAT JAN 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     NON-TSTM WND GST 2 SE YACHATS            44.29N 124.08W
01/02/2021  M84 MPH          LINCOLN            OR   MESONET

            MESONET STATION AV549 CAPE PERPETUA.

&&

TJK

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 1:27 AM PSTRiver Flood WarningPQRCowlitz19 hr
Jan 3, 3:49 AM PSTRiver Flood WarningPQRPacific8 hr
Jan 3, 3:55 AM PSTWinter Storm WatchPQR9 hr
Jan 3, 12:37 PM PSTWinter Storm WarningPQR35 hr

Nearby

River Flood Warnings in Washington, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.